Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

How to get rid of Percocet dependency?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 641 Questions
yes please. I am concerned for a family member and their use of Percocet daily. It started 3-4 years ago when he was suffering from excruciating back pain. He was put on Percocet 10-325mg and instructions to take 1-2 4 times a day. After another unrelated surgery (he was advised after looking at his mri that he needed to lose some weight before the doc would do surgery because he said it would be more successful that way) Soon after that in 2012 he was diagnosed with High grade dysplasia in his lower esophagus , and the curative way to treat it, so as not to have it turn into cancer was to have a esophgectomy. It was horrible, a year recovery and many many drugs durng his 2 weeks in the hospital as well as after he returned home for the LONG difficult recovery. For some reason, after this unrelated surgery his back pain decreased signifigantly! I was so relieved, because the last thing I wanted for him was to go through another surgery, To this day, he still takes them, when I question it, he says he still has pain. If he does, I KNow it is not severe eno0ugh to us such a strong drug, Because he was unable to control his use, there were times he was taking 6-10 a day (I was unaware at the time) and then he would be out for a week before he could refill! He feels that a doctor prescribed them, they make him feel better (happier) so he wants to continue. I hold them now, and doloe out 4 per day ONLY for him. That still seems excessive to me, especially because he has stopped going to the chiropractor so obbiously his pain is not as bad as he would like me and his doctor to believe. I am worried. I am losing respect fir him and I hate feeling like the pill police all the time. I just noticed he has added the use of klonopin to hiw regimen, He says he just takes it at bedtime, but I don't believe him. I am lost about what to do to help him, and any info you can give to me would ve wso very much appreciated! ~ WORRIED IN CALIFORNIA
Posted Thu, 27 Feb 2014 in Drug Abuse
Answered by Dr. Gaurav Katiyar 1 hour later
Brief Answer: Drug Abuse Detailed Answer: Hi, I have gone through your query. Percocet contains oxycodone and acetaminophen, of which oxycodone is a opioid and may cause dependence. From history you have mentioned that he get addicted to it. Physical dependence on oxycodone does not signify addiction. Physical dependence involves the occurrence of a withdrawal syndrome(yawning, anxiety, restlessness, nervousness, muscle aches, tremor, irritability, chills alternating with hot flashes, salivation, anorexia, severe sneezing) when there is sudden reduction or cessation in drug. As you have mentioned he can go without pills for a week. Addition of klonopin confirms this. All these medicines are prescription only and you should consult his doctor and mention about the problem. Doctor may shift him to NSAID, if pain, and visit to de-addiction center may be required. Hope I have answered your query. If you have any further questions I will be happy to help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor